From Athens, Georgia, USA:
In a response on March 9, 1996, the diabetes team answered a question about the use of chromium and vanadium in diabetes treatment which said "chromium and vanadium are not thought to be harmful." However, through personal research into the topic on the Internet, I found an article entitled Vanadium: Miracle or Menace? published in October, 1993 by Vitamin Research Products, Inc. in its newsletter. The article addresses various negative effects from toxicity of vanadium. The article says that signs of toxicity included decreased weight gain, increased serum levels of urea and creatinine, and death. It also says that later research shows the mineral can cause DNA damage from generating hydroxyl radicals; can cause lipid peroxidation of red cell membranes, resulting in cell rupture; and other negative effects. What is your response to these findings, which for the most part seem to have been carried out using experimental rats with high levels of the mineral?
There have been several studies in man that show that inorganic vanadium salts, like vanadyl sulphate, given in small doses like 50 mg. twice a day, cause a modest improvement in glucose tolerance in Type 2 Diabetes. The effect appears to be one of enhancing the insulin receptor and in this sense is like the new drug troglitazone. Organic forms of vanadium such as bisoxovanadium seem to be even more effective.
At the same time there is other evidence, some of which you have quoted, that in higher doses vanadium may be toxic in a number of ways. There was, for instance, a study of children in an area of northern Thailand, where the ground water was unusually high in vanadium, that showed an increased incidence of a number of metabolic diseases such as renal tubular acidosis, and there is other evidence in animals that vanadium has the potential to be carcinogenic.
My personal view at this time is that vanadium has no necessary role in the management of diabetes and that any extension of its use should await further research on possible long term adverse effects. For the time being it is neither 'miracle' nor 'menace' just interesting.
Original posting 27 Apr 97
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.